Virginia, 2002

Hail in Virginia, April 20, 2002

April 20, 2002 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 20, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
350 PM EDT SAT APR 20 2002

FRONT CONTINUES TO PRESS SOUTH TOWARD VA/NC BORDER...WITH BROKEN
LINE OF PRE-FRONTAL SHOWERS QUICKLY PROGRESSING TOWARD THE COAST.
GIVEN THE FRONTAL ORIENTATION...LEADING TO A MORE WESTERLY COMPONENT
AT LOW LEVELS...THE DEGREE OF MOISTURE TRANSPORT/ CONVERGENCE AT THE
SURFACE IS MINIMIZED. THEREFORE AT THIS POINT IT APPEARS ORGANIZED
(DEEP) CONVECTION IS UNLIKELY...ESPECIALLY SINCE FURTHER
DESTABILIZATION IS UNLIKELY WITH THE RAPIDLY ADVANCING PRE-FRONTAL
CLOUDS AND SHOWERS.

OTHERWISE...12Z ETA/AVN IN GOOD OVERALL AGREEMENT IN TERMS OF THE
POSITION OF THE FRONT OVER THE NEXT 48-60 HRS...WITH THE ETA HAVING
TRENDED TOWARD THE AVN IN TERMS OF NOT DROPPING THE FRONT AS FAR S
(INTO NC) THIS EVENING. MODELS CONTINUE TO STALL THE FRONT SOUTH OF
OUR REGION LATE TONIGHT AND ON SUN...SETTING UP A COLD/RIDGE WEDGE
REGIME ACROSS THE REGION. SURFACE HIGH TO OUR NORTH IS NOT REAL
STRONG (1020 MB)...THOUGH THE RIDGE AXIS IS SUPPORTED BY UPPER
CONFLUENCE ALOFT (RIGHT-ENTRANCE REGION JET FORCING) AND RESULTANT
N-NE ISALLOBARIC FLOW AT LOW LEVELS. CONTINUED WITH THE POSSIBILITY
OF DRIZZLE TONIGHT AS THE BOUNDARY LAYER COOLS/MOISTENS/STABILIZES
WITH WINDS BACKING FROM NE TO NW FROM SFC-850 MB.

OTHERWISE FOR SUN...WITH THE COLD/RIDGE WEDGE IN PLACE CONTINUED
WITH MAX TEMPS OF 55-60 NORTH AND 60-65 SOUTH (COLDEST ALONG THE
WATER WITH A NE TO E WIND). DESPITE THE SYNOPTIC SCALE STABILITY
MODEL SOUNDINGS DO SHOW SUFFICIENT BOUNDARY LAYER MIXING (AND
SUBSEQUENT DRYING)...AT LEAST THROUGH 2-3KFT...TO PRECLUDE DRIZZLE
CHANCES. DEEP MOISTURE IS NOTED IN ALL AREAS ABOVE 5KFT. HOWEVER...
THE LACK OF WARM FRONTAL DYNAMICS (WAA/LEFT EXIT REGION JET FORCING)
ALONG WITH MARGINAL MOISTURE AVAILABILITY AT LOW LEVELS WILL RESULT
IN LOW CHANCES FOR LIGHT RAIN.

SUN NIGHT...CONTINUED WITH THE LIKELY POPS AS THE WARM FRONT SURGES
BACK NORTHWARD...WITH GOOD JET (LEFT EXIT REGION) FORCING AND
ASSOCIATED WAA NOTED PER BOTH THE ETA/AVN. HAVE ALSO INCLUDED THE
MENTION OF TSTMS IN ALL AREAS...THOUGH WITH THE LOW LEVEL STABILITY
N OF THE WARM FRONT EXPECT ANY CONVECTION TO BE ELEVATED OVER THE
NRN ZONES (SE VA/NE NC MAY SNEAK INTO THE WARM SECTOR BY MON
MORNING).

MONDAY...CONTINUED WITH POPS INTO THE AFTN AS THE SURFACE LOW/ASSCD
COLD FRONT MOVES THROUGH. AGAIN...IT APPEARS OUR SE COUNTIES WILL
SNEAK INTO THE WARM SECTOR...THUS EXPECT BEST CHANCES FOR TSTMS HERE
ALONG WITH MAX TEMPS INTO THE 80S.

EXTENDED...COOLER TUE/WED AS PREVIOUSLY EXPECTED...WITH NEXT CHANCE
OF RAIN ON THU WITH THE NEXT COLD FRONT.

FCSTID = 13
SBY   52  57  45  71 /  40  40  70  30
OXB   50  55  45  70 /  40  40  70  40
ECG   60  65  59  82 /  50  40  60  40
ORF   60  63  58  78 /  50  40  60  40
PHF   56  60  52  75 /  40  40  60  30
AKQ   56  63  56  77 /  40  50  60  20
RIC   57  62  53  75 /  40  50  60  20
FVX   57  62  54  74 /  40  50  60  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

HURLEY

In the hours before

Special weather statement, Apr 20, 10:45 AM EST, 5 hours 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-202130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1145 AM EDT SAT APR 20 2002

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...

THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

TIME OF SEVERE WEATHER THREAT...BETWEEN 2 AND 8 PM.

SYNOPSIS...A COLD FRONT WILL DROP SOUTH TO THE VIRGINIA AND NORTH
CAROLINA BORDER BY EARLY THIS EVENING. THE FRONT WILL INTERACT WITH
THE WARM AND HUMID AIRMASS AND RESULT IN A DEVELOPING LINE OF
SHOWERS AND THUNDERSTORMS...FIRST ACROSS THE EASTERN VIRGINIA
PIEDMONT REGION BY 2 PM. THE SHOWERS AND STORMS WILL SPREAD
SOUTHEAST...THROUGH EASTERN VIRGINIA...THEN REACH THE LOWER DELMARVA
AND COASTAL SECTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA AROUND 6 PM. A FEW OF THE THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND EVENING MAY BECOME SEVERE.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EARLY EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH...
  HAIL UP TO THREE QUARTER INCH IN DIAMETER...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

HURLEY
Local storm report, Apr 20, 1:18 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
218 PM EDT SAT APR 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    VIRGINIA BEACH           VA   WIND DAMAGE
04/19/02   VIRGINIA BEACH                 ROOF AND SIDING PEELED OFF
                                          BUILDING AT BACK BAY
                                          WILDLIFE REFUGE

0635 PM    VIRGINIA BEACH           VA   WIND DAMAGE
04/19/02   VIRGINIA BEACH                 60 TO 70 MPH MEASURED
                                          WINDS AND NUMEROUS TREES
                                          DOWN AT FALSE CAPE STATE
                                          PARK AND BACK BAY WILDLIFE
                                          REFUGE

NS

The radar

The Norfolk radar (KAKQ), 68 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chesapeake (C)

When
April 20, 4:00 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -76.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293460.